Tornadoes · United States · Missouri · 2012

EF0 tornado, Netherlands to Concord, Missouri, April 5, 2012

From Netherlands to Concord, this EF0 tornado ran 0.2 miles across Pemiscot County on April 5, 2012, touching down at 11:51 AM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 5, 2012
Touchdown
11:51 AM CDT (16:51 UTC)
Lifted
11:52 AM CDT (16:52 UTC)
On the ground
1 minutes
Path length
0.2 miles (0.3 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Pemiscot County
Touchdown point
36.299, -89.701
Lift-off point
36.300, -89.698
Record number
1204051051-01

What the Weather Service recorded

An upper level low pressure system moved across the Mid-South on April 5, 2012. As a result scattered to numerous showers and thunderstorms developed across the Missouri Bootheel. A few of the storms were severe producing large hail, damaging winds and a couple of weak tornadoes.

A weak tornado briefly touched down near the intersection of Highway K and Highway P. This is near the Netherlands area. No damage was reported.

A weak tornado touched down just north of the Concord overpass near Interstate 55 at mile marker 24. No damage was reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the tornado touched down at Apr 5, 10:00 AM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Apr 5, 10:00 AM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1000 AM CDT THU APR 5 2012

.UPDATE...

UPPER LOW OVER ARKANSAS CONTINUES TO PROGRESS EASTWARD THIS
MORNING. A FEW SMALL ARCS OF SHOWERS AND THUNDERSTORMS ARE PUSHING
NORTHEAST OVER NORTHERN MISSISSIPPI AND EASTERN ARKANSAS. SOME
BREAKS IN THE CLOUD COVER TO THE NORTH AND EAST SHOULD ALLOW FOR
SOME DESTABILIZATION THIS MORNING WITH SHOWERS AND THUNDERSTORMS
BECOMING MORE NUMEROUS BY AFTERNOON ACROSS WEST TENNESSEE.
THUS...BUMPED UP POPS IN THESE AREAS. SOME STORMS COULD BE
SEVERE...WITH HAIL BEING THE MAIN THREAT BUT FLASH FLOODING IS
ALSO POSSIBLE ON THE NORTH EDGE OF THE UPPER LOW WITH NEARLY
STATIONARY MOVEMENT OF STORMS...A LA STORMS NEAR LAWRENCE COUNTY.

BORGHOFF

&&

.PREV DISCUSSION... /ISSUED 309 AM CDT THU APR 5 2012/

AN UPPER LEVEL LOW PRESSURE SYSTEM CURRENTLY LOCATED OVER
NORTHWEST ARKANSAS WILL DRIFT SOUTHEASTWARD TODAY SETTING OFF
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE AREA.
MODELS IN PRETTY GOOD AGREEMENT WITH THIS SYSTEM. EXPECT AFTER
SUNRISE...SHOWERS AND THUNDERSTORM COVERAGE WILL BEGIN TO BLOSSOM
OVER MUCH OF THE AREA AS DAYTIME HEATING INTERACTS WITH THE
APPROACHING UPPER LOW. ALREADY SEEING A COUPLE LINES OF SHOWERS
AND THUNDERSTORMS SOUTHWEST OF THE CWA. SOME OF THE STORMS TODAY
COULD BECOME SEVERE MAINLY OVER SOUTHEASTERN SECTIONS OF THE CWA
WHERE INSTABILITY WILL BE THE GREATEST AND DUE TO THE TIMING OF
THE PASSAGE OF THE UPPER LOW. FOR THIS REASON...THE SLIGHT RISK AS
BEEN EXPANDED INTO THE MIDSOUTH. THE RISK AREA IS SOUTH AND EAST
OF A LINE FROM JACKSON...TO MEMPHIS...TO CLARKSDALE. COOLER AIR
WILL FILTER INTO THE AREA TODAY...KEEPING HIGHS IN THE LOWER TO
MID 70S.

TONIGHT...UPPER LOW PUSHES SOUTHEAST OF THE AREA QUICKLY. EXPECT
POSSIBLY A FEW LINGERING SHOWERS ACROSS NORTHEAST MISSISSIPPI AND
WEST TENNESSEE NEAR THE TENNESSEE RIVER DURING THE EARLY EVENING
HOURS. OTHERWISE...SKIES WILL BEGIN TO CLEAR AS A SFC HIGH LOCATED
OVER THE GREAT LAKES BEGINS TO BUILD SOUTHWARD.

FRIDAY THROUGH SATURDAY...SFC HIGH OVER THE GREAT LAKES WILL
CONTINUE TO BUILD INTO THE CWA AS AN UPPER RIDGE MOVES OVER THE
AREA. EXPECT MOSTLY CLEAR SKIES WITH PLEASANT TEMPERATURES. HIGHS
WILL RANGE FROM THE MID 60S TO THE MID 70S WITH LOWS IN THE 40S.

SATURDAY NIGHT INTO SUNDAY...A COLD FRONT WILL SLIDE THROUGH THE
MIDSOUTH. MODELS ARE IN GOOD AGREEMENT THAT THE FRONT WILL COME
THROUGH THE AREA DRY.

SUNDAY NIGHT THROUGH THE END OF THE FORECAST...SFC HIGH PRESSURE
WILL BUILD OVER THE REGION THROUGH THE PERIOD. ANOTHER DRY COLD
FRONT MONDAY NIGHT WILL BRING IN A REINFORCING SHOT OF COLD AIR.
TEMPERATURES ARE ACTUALLY EXPECTED TO BE BELOW NORMAL MONDAY NIGHT
THROUGH WEDNESDAY WITH HIGHS IN THE LOWER TO MID 60S AND LOWS IN THE
MID 30S TO MID 40S. WILL NEED TO WATCH TUESDAY NIGHTS LOWS AS FROST
ADVISORIES MAY BE NEEDED FOR PORTIONS OF THE CWA.

KRM

&&

.AVIATION...

12Z TAF CYCLE

SHOWERS AND THUNDERSTORMS ARE ONGOING ACROSS MUCH OF EAST ARKANSAS
AND NORTH MISSISSIPPI AND SHOULD INCREASE IN COVERAGE OVER THE
NEXT FEW HOURS. ALL TAF SITES SHOULD EXPERIENCE RAIN AND
THUNDERSTORMS TODAY. PREVAILING CONDITIONS WILL LIKELY REMAIN
VFR...BUT EXPECT SHORT PERIODS OF IFR CONDITIONS DUE TO HEAVY RAIN
IN ASSOCIATION WITH THE STRONGER STORMS. WINDS WILL CONTINUE TO
VEER...SHIFTING FROM THE WEST THEN NORTHWEST AS A SURFACE LOW
TRACKS GENERALLY ACROSS MEM AND TUP. DUE TO THIS TRACK...WINDS
COULD SHIFT ABRUPTLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  72  50  67  47 /  80  10   0   0
MKL  71  44  65  40 /  80  20   0   0
JBR  71  45  66  42 /  80  10   0   0
TUP  73  49  69  44 /  80  20   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 5, 4:54 AM CDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
454 AM CDT THU APR 5 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-061200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
454 AM CDT THU APR 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE THROUGH THE
MIDSOUTH TODAY. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
THROUGHOUT THE MORNING INTO THE AFTERNOON. SOME STORMS MAY BECOME
SEVERE WITH LARGE HAIL. THERE IS A SLIGHT RISK FOR SEVERE STORMS
FOR AREAS SOUTH AND EAST OF A LINE...FROM CLARKSDALE
MISSISSIPPI...TO MEMPHIS...TO JACKSON TENNESSEE. STRONG STORMS
WITH SMALL HAIL WILL BE POSSIBLE FOR THE REST OF THE MIDSOUTH.THE SEVERE
THREAT WILL COME TO AN END BY 7 PM AS THE UPPER LEVEL LOW PUSHES
EAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE POSSIBILITY OF FROST WILL OCCUR ACROSS NORTHEASTERN PORTIONS OF THE
MIDSOUTH TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING AS LOW
TEMPERATURES ARE EXPECTED TO DROP INTO THE MID 30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

KRM

In the hours before

Special weather statement, Apr 5, 10:27 AM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1027 AM CDT THU APR 5 2012

TNZ049-088-089-051615-
SHELBY TN-FAYETTE TN-TIPTON TN-
1027 AM CDT THU APR 5 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1115 AM CDT FOR...

  NORTHWESTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  NORTHEASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...
  SOUTH CENTRAL TIPTON COUNTY IN SOUTHWEST TENNESSEE...

STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL WERE LOCATED
OVER LAKELAND AND EADS AT 1027 AM CDT...MOVING NORTHEAST AT 10 MPH.

PEOPLE IN FAYETTE...SHELBY AND TIPTON COUNTIES SHOULD MONITOR THESE
STORMS CLOSELY.

&&

LAT...LON 3550 8970 3545 8954 3533 8944 3514 8970
      3534 8980
TIME...MOT...LOC 1527Z 218DEG 9KT 3527 8971
Special weather statement, Apr 5, 11:09 AM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1109 AM CDT THU APR 5 2012

ARZ008-017-051700-
LAWRENCE AR-RANDOLPH AR-
1109 AM CDT THU APR 5 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL NOON CDT FOR...

  EASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
  SOUTH CENTRAL RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED
OVER PORTIA AT 1109 AM CDT...MOVING NORTHEAST AT 15 MPH.

PEOPLE IN LAWRENCE AND RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR
BLACK ROCK...HOXIE...LAKE CHARLES STATE PARK AND WALNUT RIDGE...
SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3621 9114 3619 9098 3612 9081 3591 9098
      3611 9122
TIME...MOT...LOC 1609Z 232DEG 12KT 3609 9106
Local storm report, Apr 5, 11:36 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1136 AM CDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     HAIL             3 E MEMPHIS             34.93N 90.09W
04/05/2012  E0.25 INCH       DESOTO             MS   TRAINED SPOTTER

            PENNY SIZED HAIL AT AVON AND SUMMER AVE.

&&

MRM
Local storm report, Apr 5, 11:42 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1142 AM CDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     HAIL             5 E DOWNTOWN MEMPHIS    35.13N 89.96W
04/05/2012  E0.75 INCH       SHELBY             TN   TRAINED SPOTTER

            PENNY SIZE HAIL...SUMMER AND WHITESTATION AREA

1005 AM     HAIL             3 E DOWNTOWN MEMPHIS    35.13N 90.00W
04/05/2012  E0.25 INCH       SHELBY             TN   TRAINED SPOTTER

            PENNY SIZED HAIL AT AVON AND SUMMER AVE.

&&

MRM
Special weather statement, Apr 5, 11:45 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1145 AM CDT THU APR 5 2012

MOZ115-TNZ001-051715-
PEMISCOT MO-LAKE TN-
1145 AM CDT THU APR 5 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1215 PM CDT FOR...

  EXTREME SOUTHWESTERN LAKE COUNTY IN NORTHWEST TENNESSEE...
  CENTRAL PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING DIME TO PENNY SIZE HAIL WAS LOCATED
3 MILES SOUTH OF HAYTI HEIGHTS AT 1145 AM CDT...MOVING NORTH AT 15
MPH.

PEOPLE IN LAKE AND PEMISCOT COUNTIES...INCLUDING LOCATIONS NEAR
CARUTHERSVILLE AND HAYTI...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3643 8970 3640 8968 3641 8962 3610 8967
      3611 8989 3639 8991 3639 8976 3642 8975
      3643 8973
TIME...MOT...LOC 1645Z 182DEG 11KT 3620 8977
Special weather statement, Apr 5, 11:51 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1151 AM CDT THU APR 5 2012

MSZ007-008-011-051715-
TUNICA MS-TATE MS-QUITMAN MS-
1151 AM CDT THU APR 5 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1215 PM CDT FOR...

  NORTH CENTRAL QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
  EXTREME SOUTHWESTERN TATE COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED
OVER DUNDEE AT 1151 AM CDT...MOVING EAST AT 15 MPH.

PEOPLE IN QUITMAN...TATE AND TUNICA COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

&&

LAT...LON 3464 9022 3451 9020 3446 9020 3443 9042
      3447 9048 3453 9052
TIME...MOT...LOC 1651Z 259DEG 14KT 3450 9044

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Little Rock, AR (KLZK), 12:00Z

4.9 hours before the tornado, 165 km from the path. April 5, 2012.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 42 joules per kilogram, CIN -132, lifted condensation level 1448 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-04-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -41 square meters per square second, 0 to 6 km bulk shear 48 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-132 J/kg
Surface CAPE
189 J/kg
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
48 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2
0-3 km lapse rate
6.6 K/km

Open this sounding in Storm Lab

The surface observations

Blytheville (HKA), 42 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Memphis radar (KNQA), 107 km away, was scanning. The volume nearest the touchdown began at 16:51 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2012 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of April 5, 2012

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 511:49 AM CDTEF0Pemiscot, MO0.250
April 51:30 PM CDTEF0New Madrid, MO3.9100

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.